Bleeding lips and cardiac arrest

Shares

This is a 2 1/2 month old male who presented to the ED with a 2 week history of intermittent low grade fevers. He was seen by his primary physician 2 weeks prior to this ED visit for chapped/bleeding lips and mucocutaneous lesions. There was no significant rash or fever and it was thought that he may have developed a reaction to amoxicillin-clavulinate.

Five days prior to the ED visit, he received his first DPT shot and developed fever and fussiness which subsequently resolved. The day of the ED visit, he was seen by his pediatrician for increased fussiness, decreased oral intake and fever.
 

Exam findings

His exam in the office was significant for a temperature of 38.3, mild desquamation of his finger tips, and mild meatitis.

 

Investigations

Laboratory evaluation revealed: WBC 25,000 with 52% segs and 10% bands, Hgb 8.2, Hct 24.3, platelet count 576,000, and ESR 54.

The patient was subsequently sent to the hospital for a sepsis workup.

 

Further history

The patient had an essentially unremarkable birth history and past medical history.

His family history is significant for an older brother who died of Stevens-Johnson syndrome 3 years ago.

 

In hospital…

The patient arrived in the ED late that evening and was noted to be pale with cool extremities. His initial oxygen saturation was 80%. Approximately 20 minutes after arrival, the patient went into respiratory arrest, with a HR of 35 bpm, and CPR was initiated.

He was immediately intubated and chest compressions were started.

Intravenous access initially failed; therefore, an intraosseous needle was immediately placed. Epinephrine was given via the ET tube one minute into the code with no increase in HR. A second epinephrine dose was given one minute later without response. This was followed by atropine via the ET tube and an intraosseous NS bolus. Five minutes into the resuscitation, the HR was up to 120 and chest compressions were discontinued.

His initial arterial pH was 6.68 with a PaO2 134, PaCO2 51, base deficit 31 on 100% O2. However, his HR again dropped into the 70’s five minutes later and chest compressions were reinitiated.

[DDET Read radiology comments]

This CXR reveals slight accentuation of the central pulmonary markings, with a normal heart size. The ET tube is in good position. There is a nasogastric tube and a vascular catheter in satisfactory position . [/DDET]

During the course of the resuscitation, the patient eventually received 9 doses of epinephrine, 11 doses of atropine, 400 cc of normal saline, 50 cc of albumin, 30 cc of D25W, 50 meq of NaHCO3, 200 meq of CaCl2, and 50 cc of PRBC’s.

After initial stabilization in the ED, the patient was admitted to the PICU approximately two hrs after arrival. Upon arrival to the PICU his systolic BP was 70, HR 151, with extremely diminished pulses and poor perfusion. Shortly thereafter, he became bradycardic, then asystolic. After 20 minutes of chest compressions and other resuscitation measures which were unsuccessful, the patient was pronounced dead.

The working diagnosis at the time of death was cardiopulmonary failure secondary to overwhelming sepsis.

 

Postmortem

The postmortem examination revealed findings consistent with Kawasaki disease. Gross evaluation of the heart showed mild chamber dilatation, mitral and aortic valvulitis, focal myocarditis, and right coronary arteritis.

Microscopic examination of the heart showed inflammatory infiltrates of the right coronary artery consistent with Kawasaki disease. There was no evidence of coronary artery thrombosis.

Examination of the brain showed diffuse cerebral edema, and cerebellar arachnoid hemorrhages most likely due to the prolonged cerebral ischaemia.

 

Kawasaki disease

Kawasaki disease is an acute febrile multisystem vasculitis affecting children. It is diagnosed by the presence of fever (classically greater than 5 days duration) and 4 of the 5 following features:

1. Conjunctival injection

2. Oral changes erythema, fissuring, and crusting of the lips diffuse oropharyngeal erythema strawberry tongue

3. Peripheral extremity changes hand and feet induration erythema of palms and soles desquamation of fingertips and toes, about 2 wks after onset transverse grooves across fingernails, 2-3 months after onset

4. Erythematous rash

5. Lymphadenopathy of greater than 1.5 cm in diameter (classically cervical, non-suppurative).

Also consistent with the diagnosis are increases in the ESR, WBC and platelet count. The disease is usually self-limited and benign; however, complication rates can be reduced if treated early with IVIG (intravenous gamma globulin) and aspirin.

The most important clinical association of Kawasaki disease is cardiac disease (incidence roughly 30%), and early studies report a 2% mortality rate secondary to sudden cardiac death.

Autopsy studies report acute thrombosis of coronary arteries in 80% of fatal cases. Risk factors most often associated with coronary involvement are: age under 1 yr, anemia, WBC > 30,000, elevated ESR and/or C-reactive protein, and fever for 14 days or longer.

The patient described above had 4 of these 5 risk factors.

The diagnosis of Kawasaki disease in the ED is often difficult because of atypical presentations (i.e., less than 4 of the 5 criteria). Young infants in particular often have milder or more subtle signs and symptoms. The term “atypical Kawasaki disease” describes patients who do not have 4 of the 5 criteria but who have evidence of coronary artery involvement. This patient fits the diagnosis of atypical Kawasaki disease, since he did not have either a rash or lymphadenopathy at time of presentation.

Kawasaki syndrome is often difficult to distinguish from serum sickness, Stevens-Johnson syndrome or erythema multiforme. Because there is a risk of sudden cardiac death in Kawasaki disease, the ED physician must be able to recognize the clinical features of the disease so that pharmacological therapy (IVIG and ASA) can be initiated. Since Kawasaki syndrome is often misdiagnosed as serum sickness, Stevens-Johnson syndrome, erythema multiforme, or viral exanthems, it is important to consider the diagnosis of Kawasaki syndrome whenever any of the above diagnoses are entertained.

Of interest in this case is the family history of a sibling who died from Stevens-Johnson syndrome. Primary cardiac causes of bradycardia are rare in the pediatric population, and such cases represent a formidable challenge for ED personnel.

The steps taken in the attempted resuscitation outlined above were in accordance with that outlined in the Pediatric Advanced Life Support (PALS) manual (at that time). After repeated doses of epinephrine and atropine, another therapeutic modality that may be considered is transcutaneous or esophageal pacing. The extent of this patient’s cardiac lesions suggests that he probably would not have benefited from electrical pacing. However, for bradycardic patients with Kawasaki disease and less severe (and reversible) cardiac lesions, external pacing might be beneficial while waiting for IVIG and ASA therapy to take effect.

References

Yamamoto LG, Martin JG. Kawasaki syndrome in the ED. Am J Emerg. Med 1994;12:178-182.

Melish ME. Hicks RV. Kawasaki Syndrome: Clinical features, pathophysiology, etiology, and therapy. J Rheumatoloty (suppl 24) 1990;17:2-10.

Gersony WM. Diagnosis and management of Kawasaki disease. JAMA 1991;256(20):2699-2703. Levy M, Koren G. Atypical Kawasaki disease: analysis of cinical presentation and diagnostic clues. Pediatr Infect Dis J 1990;9:122-126.

Print Friendly, PDF & Email

About 

Prof Loren Yamamoto MD MPH MBA. Professor of pediatrics at the University of Hawaii and a practising pediatric emergency doctor in Honolulu. | Contact | View Loren’s DFTB posts

Author: Loren Yamamoto

Prof Loren Yamamoto MD MPH MBA. Professor of pediatrics at the University of Hawaii and a practising pediatric emergency doctor in Honolulu. | Contact | View Loren’s DFTB posts